Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

August 20, 2021Cloud County, Kansas

NWS Topeka, KS issued this special weather statement at Aug 20, 2021, 5:35 PM CDT for Cloud County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2021, 5:35 PM CDT (22:35 UTC)
Expired
Aug 20, 2021, 6:00 PM CDT
In force
25 min
Issued by
NWS Topeka, KS
Hail
0.75 in
Wind
55

County Cloud County, KS

The radar

The Grand Island radar (KUEX), 98 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1273 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

504 
WWUS83 KTOP 202235
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
535 PM CDT Fri Aug 20 2021
 
KSZ008-020-202300-
Republic-Cloud-
535 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of south central
Republic and northwestern Cloud Counties through 600 PM CDT...

At 534 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Concordia, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Concordia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Kansas.

&&

LAT...LON 3978 9767 3966 9749 3951 9770 3959 9785
TIME...MOT...LOC 2234Z 231DEG 22KT 3960 9775 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

$$

BD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 20, 3:18 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 20, 3:18 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
318 PM CDT Fri Aug 20 2021

.DISCUSSION...
Issued at 317 PM CDT Fri Aug 20 2021

The main concern for weather in the short-term is a negatively-
tilted shortwave trough that will be moving through the upper
Midwest this evening into Saturday morning. This wave will bring the
chance for a line of thunderstorms to form along the boundary in
northeast KS in the early to late evening hours.

At 20Z, mid-level water vapor imagery shows the trough moving into
the northern Plains. An associated weak surface low will slowly
propagate northeast along the trough axis bringing a cold front
into the forecast area. Warm sector CAPE values are ranging from
3500 to 4500 J/kg as diurnal heating continues. A 10-15 knot
surface wind has advected moisture into the region, keeping
dewpoint temperatures in the mid to upper 70s across northeast
Kansas. With all of this moisture pooling ahead of the front,
PWATs will range from 1.5 to 2 inches indicating efficient
rainfall rates within given thunderstorms.

Temperatures are ranging from the upper 80s to the mid 90s across
the area. Given the excess moisture in the boundary layer, heat
index values have exceeded 105 degrees in spots. A heat advisory
will remain in place for several counties until 7 PM.

For this evening, thunderstorms will begin to form along the frontal
boundary with initial convection likely being isolated.
Development in north-central KS is expected to begin around 6-7pm
and with the line of storms arriving in the Topeka area around
8-9pm. The 0-6 km effective wind shear should remain around 20-30
knots and will begin to push convection into a line as it moves
east. 0-3 km SRH ahead of the boundary should increase to 150-200
as the LLJ increases to around 20-30 knots. With these factors in
mind and the lack of ample deep wind shear, tornado risk is not
high but a few brief tornadoes cannot be ruled out. The main risks
that will come with these storms will be the threat for strong
winds with DCAPE values around 1500 J/kg. Additionally, given
that these storms could produce efficient rainfall rates,
localized flash flooding could be a concern. Brief backbuilding of
storms could also cause concern for flash flooding as the cold
front passes. Widespread rainfall amounts will generally be around
0.25 to 0.75 inches with localized 1-2+ inch amounts.

The cold front will push through the area by Saturday morning
ushering in dryer and cooler air. High temperatures will remain in
the 80s for Saturday but will be followed by a warming trend. A
ridging pattern will set up over much of the south-central US
helping to warm high temperatures back in to the mid to upper 90s
through Wednesday. A few shortwaves could bring chances for
thunderstorms in the early week, but there is not much confidence on
the timing and positioning of these disturbances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 313 PM CDT Fri Aug 20 2021

For the 18Z TAF period, expect some MVFR CIGS for KTOP/KFOE this
afternoon. A front is expected to work through terminals this
evening, which will shift winds from the south/southeast to the
north/northwest, and will bring a line of storms through the area.
Storms are expected at KMHK between 00Z and 02Z, and at KTOP/KFOE
around 02Z to 04Z. Rain should exit to the east overnight with dry
conditions expected Saturday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ020>023-034>039-
054-055.

&&

DISCUSSION...Teefey/Griesener
AVIATION...Teefey
Hazardous weather outlook, Aug 20, 5:09 PM CDT, 26 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
509 PM CDT Fri Aug 20 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-212215-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
509 PM CDT Fri Aug 20 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

Severe thunderstorms are possible through the evening. Storms
developing across north central Kansas now will move to the east
this evening and are expected to eventually form into lines and
clusters. There is an outside chance for a tornado and large hail
initially. But as storms develop into the clusters, damaging winds
and locally heavy rain are the main concern. Storms are forecast
to weaken towards the midnight hour and eventually exit east
central Kansas between 1 and 3 am.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to the National
Weather Service in Topeka.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

In the hours before

Special weather statement, Aug 20, 5:06 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Topeka KS
506 PM CDT Fri Aug 20 2021

KSZ034-202230-
Ottawa-
506 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of western Ottawa
County through 530 PM CDT...

At 506 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ada, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Minneapolis, Delphos, Tescott and Ada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Kansas.

&&

LAT...LON 3925 9793 3928 9787 3931 9771 3931 9770
      3908 9757 3900 9793
TIME...MOT...LOC 2206Z 242DEG 30KT 3913 9794

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Teefey
Local storm report, Aug 20, 5:27 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
527 PM CDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             4 ENE ADA               39.17N 97.82W
08/20/2021  E1.00 INCH       OTTAWA             KS   TRAINED SPOTTER

&&
Special weather statement, Aug 20, 5:35 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
535 PM CDT Fri Aug 20 2021

KSZ008-020-202300-
Republic-Cloud-
535 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of south central
Republic and northwestern Cloud Counties through 600 PM CDT...

At 534 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Concordia, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Concordia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Kansas.

&&

LAT...LON 3978 9767 3966 9749 3951 9770 3959 9785
TIME...MOT...LOC 2234Z 231DEG 22KT 3960 9775

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

BD

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 4:09 AM CDTSpecial Weather StatementTOPCloud36 min
Aug 20, 4:16 AM CDTSevere Thunderstorm WarningTOPCloud, Republic29 min
Aug 20, 4:24 AM CDTSpecial Weather StatementTOPRepublic21 min
Aug 20, 4:47 AM CDTSpecial Weather StatementTOPWashington28 min
Aug 20, 5:03 AM CDTSpecial Weather StatementTOPClay42 min
Aug 20, 5:13 AM CDTSpecial Weather StatementTOPWashington47 min
Aug 20, 5:45 AM CDTSpecial Weather StatementTOPRiley45 min
Aug 20, 5:55 AM CDTSpecial Weather StatementTOPWashington35 min
Aug 20, 5:00 PM CDTSevere Thunderstorm WarningTOPCloud30 min
Aug 20, 5:06 PM CDTSpecial Weather StatementTOPOttawa24 min
Aug 20, 5:20 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa25 min
Aug 20, 5:27 PM CDTSevere Thunderstorm WarningTOPCloud33 min
Aug 20, 5:40 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Dickinson, Ottawa50 min
Aug 20, 5:56 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington34 min
Aug 20, 6:00 PM CDTSpecial Weather StatementTOPCloud30 min
Aug 20, 6:22 PM CDTSpecial Weather StatementTOPClay, Washington38 min
Aug 20, 6:25 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington35 min
Aug 20, 6:42 PM CDTSpecial Weather StatementTOPDickinson18 min
Aug 20, 6:45 PM CDTSevere Thunderstorm WarningTOPDickinson30 min
Aug 20, 6:48 PM CDTSpecial Weather StatementTOPMarshall27 min
Aug 20, 6:52 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington32 min
Aug 20, 6:55 PM CDTSevere Thunderstorm WarningTOPClay, Pottawatomie, Riley35 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.